Abusing Tramadol puts one at risk of addiction to the drug even in people simply following their physician’s orders. Most people who use Tramadol recurrently for extended periods build up a tolerance to it, so they have to take more doses of the drug to feel the effects. People using Tramadol can also experience withdrawal symptoms if they cease taking the medication, mainly if they have already developed a tolerance. Tramadol withdrawal and tolerance are typical indicators that a user has become dependent or even addicted to the drug. Other indications include undisciplined Tramadol use, relationship problems due to drug use, and frequent cravings.
People with previous substance abuse problems have a higher chance of developing a Tramadol addiction, but even people who have never had substance abuse problems are at risk. Physicians usually prescribe Tramadol as it is deemed significantly less addictive compared to other medications. However, this does not mean it is devoid of danger.
Tramadol Addiction vs. Tramadol Dependency
Tramadol abuse is not necessarily a sign that one is addicted to the drug. Addiction is typically identified by the presence of a psychological and physical dependence on Tramadol. Addiction and dependence are different from each other. When one has a physical dependence on Tramadol, it means their body is dependent on the drug and has built up a tolerance against it, so they need more of the drug to get the same effects. Someone dependent on a substance will experience physical and mental effects known as withdrawal symptoms if they stop taking the medication. Someone addicted to Tramadol is usually unable to stop using the drug even if they experience the negative consequences of doing so. One can be addicted to Tramadol with or without being dependent on it. On the other hand, physical dependence is one of the typical indications of a Tramadol addiction.
Addiction can be caused by multiple factors such as one’s life experiences, peers who use drugs, or environment. Some people are also genetically predisposed to addiction because they have genetic factors that increase their addiction risk when they take certain substances. Someone who frequently misuses drugs experiences a change in their brain chemistry, influencing their perception of pleasure and making it hard to cease taking the medication after starting.
Once one develops a Tramadol addiction, it is common to exhibit behavioral changes and personality changes. Abuse of Tramadol clouds your mind while affecting the brain’s section in charge of logical thinking and good judgment. Such changes are responsible for people suffering from Tramadol addiction continuing to abuse the drug even with the knowledge that it has dangerous repercussions. You might notice that a loved one has lost interest in things that were once enjoyable to them, and they now choose to spend time alone instead of with friends and family. The affected individual may also be going through mood swings which is one of the effects of the drug wearing off. However, when the user retakes the drug, their moods lift.
Withdrawal from Tramadol
Users suffering from Tramadol addiction who will try to reduce usage or quit the drug completely will start to feel quite ill, which is a typical circumstance when one has developed physical dependence. The withdrawal symptoms brought about by Tramadol are caused by the body and brain attempting to get used to the elimination of a substance they have both started to depend on. Most people who try to cease taking an opiate drug such as Tramadol report feeling like they have the flu. They have also reported suffering from symptoms that include vomiting, diarrhea, restlessness, a runny nose, nausea, loss of appetite, and body aches. When one takes Tramadol for an extended period, the drug starts to depress their central nervous system (CNS), so when the body starts getting rid of the drug, the CNS starts to speed up. This CNS speeding up causes elevated blood pressure, a rapid heartbeat, and faster breathing rates. One may also feel anxious, restless, and agitated, in addition to having trouble thinking clearly and sleeping well.
Other side effects of withdrawal from Tramadol include elevated anxiety levels, irritable bowel syndrome, muscle cramps, depression, and nausea. Patients trying to withdraw from Tramadol might suddenly find themselves unable to feed their habit, so some of them will try to “doctor-shop” with the hope of getting a new prescription source. With the increase in withdrawal symptoms, the patient will do anything to get more of the drug, repeating the addiction cycle from scratch.
Detoxification and Treatment of Tramadol Addiction and Dependency
Withdrawal from Tramadol poses certain dangers, so the recovery process should include a medically managed detox program where the user can get emotional and psychological support. This support will help the user discontinue Tramadol comfortably and safely while eliminating or reducing the withdrawal symptoms.
The detoxification process helps the user cease taking Tramadol as rapidly and harmlessly as possible using anti-anxiety drugs, muscle relaxants, non-steroidal anti-inflammatory drugs, and other drugs to alleviate withdrawal symptoms. The physician typically conducts a physical evaluation of the patient before the detox process. This evaluation includes blood tests to identify any hidden physical problems to be addressed beforehand. Once the drug is out of the patient’s system entirely, he or she is then considered stable. The detoxification period can range from a few days to a few weeks depending on the patient’s Tramadol dependency level. The doctor will ultimately help the individual get ready for treatment after the drug is out of the patient’s system.
Once the patient completes the detox, they will begin treatment with the overall goal of helping them get back to a healthy life without ingesting Tramadol. This treatment may also aid in focusing on any other lurking health conditions such as depression or anxiety.
This treatment includes therapy sessions led by a counselor, psychologist, or psychiatrist and medication to treat the patient’s dependence on Tramadol and alleviate withdrawal symptoms without giving a feeling of euphoria.
It is vital to treat users suffering from Tramadol abuse with patience and kindness as they go through the detox and treatment process. Patients can reach out for help to loved ones and doctors to find helpful resources in one’s area.